Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 497, NWS Norman, OK

June 9, 2017Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2017, 4:23 AM CDT for Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 4:23 AM CDT (09:23 UTC)
Expired
Jun 9, 2017, 5:15 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 20 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:22 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 2:22 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
222 AM CDT Fri Jun 9 2017

.DISCUSSION...
Scattered to numerous showers and thunderstorms have developed
across western Oklahoma this morning. Convection is developing in
response to isentropic ascent, which is augmented by a low-level
jet. The primary hazard from any thunderstorms will be localized
flooding as the slow eastward progression is resulting in training
of thunderstorms. The secondary hazard will be large hail due to
a combination of shear (effective bulk shear of 30-40 knots) and
elevated instability (MUCAPE of 1000-1500 J/kg).

Short-term guidance indicates the low-level jet (and associated
isentropic ascent) will continue to shift eastward this morning.
This seems to follow the general trend of convective-allowing
models to slowly shift the convection east-southeast later this
morning. Therefore, opted to increase the chance of precipitation
primarily across south central Oklahoma for this morning. The low-
level jet is forecast to weaken as it shifts eastward, so would
expect rainfall intensity to decrease as these storms shift into
parts of central Oklahoma. Showers/storms should end late morning
as isentropic ascent weakens.

After today, rising mid-level heights and a developing low-level
thermal ridge will warm temperatures to above average in the 90Fs.
A tight surface pressure gradient (~12 mb change in pressure
between southeast Oklahoma and northwest Oklahoma Saturday through
Monday afternoons) will result in gusty southerly winds each
afternoon. Therefore, expect Saturday through Monday to be similar
each day with warm temperatures, humid conditions, breezy
southerly winds, and dry conditions.

By Tuesday, a cold front and/or dryline may result in a chance of
thunderstorms--primarily across western/northwest Oklahoma. This
front is expected to stall somewhere in the vicinity of the
Kansas/Oklahoma border. A moist, unstable atmosphere will result
in a continued chance of thunderstorms on Wednesday in vicinity of
the boundary. These thunderstorms could result in an effective
boundary that may shift southward Wednesday night.

The remnant boundary and an unstable atmosphere will result in a
continued chance of showers and thunderstorms on Thursday.
Confidence on location for Thursday is low as it will depend on
any effective boundary, which will be augmented by the previous
day's convection.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  68  89  71 /  40  10   0   0
Hobart OK         90  69  94  72 /  20  10   0   0
Wichita Falls TX  89  71  93  71 /  40  10   0   0
Gage OK           88  69  94  71 /  10  10   0   0
Ponca City OK     84  69  91  72 /  10  10   0   0
Durant OK         83  67  88  68 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/10
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Thu Jun 8 2017

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Thu Jun 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Elevated storms are expected to be scattered across the western
half of Oklahoma and adjacent parts of north Texas overnight. The
severe weather threat with these storms will be low, but some
marginally severe hail will be possible through about 4 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered non-severe storms will be possible Friday morning
across central and southern Oklahoma, and western north Texas.

Thunderstorm chances return next Tuesday and Wednesday of next
week. Severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 9, 2:31 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             HOBART                  35.03N 99.09W
06/09/2017  E1.00 INCH       KIOWA              OK   PUBLIC

&&

MAHALE
Local storm report, Jun 9, 2:32 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND GST     HOBART                  35.03N 99.09W
06/09/2017  M70 MPH          KIOWA              OK   PUBLIC

&&

MAHALE
Special weather statement, Jun 9, 2:39 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 AM CDT FRI JUN 9 2017

OKZ034>036-090815-
Kiowa OK-Greer OK-Jackson OK-
239 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and north central Jackson Counties Until 315 AM CDT...

AT 238 AM CDT, a strong thunderstorm was located near Granite, moving
south at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3497 9948 3506 9928 3491 9913 3476 9924
      3479 9946
TIME...MOT...LOC 0738Z 338DEG 23KT 3494 9933

CMS
Special weather statement, Jun 9, 3:14 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
314 AM CDT FRI JUN 9 2017

OKZ034-036-090845-
Greer OK-Jackson OK-
314 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and
northeastern Jackson Counties Until 345 AM CDT...

AT 312 AM CDT, a strong thunderstorm was located near Blair, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Altus, Blair, Martha, Friendship, Warren and Altus Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3486 9931 3485 9930 3485 9929 3484 9928
      3484 9926 3482 9924 3482 9923 3475 9917
      3473 9916 3467 9920 3465 9937 3482 9943
TIME...MOT...LOC 0812Z 334DEG 14KT 3481 9933

CMS
Special weather statement, Jun 9, 4:04 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
404 AM CDT FRI JUN 9 2017

OKZ035-037-038-090930-
Kiowa OK-Tillman OK-Comanche OK-
404 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...central
Tillman and west central Comanche Counties Until 430 AM CDT...

AT 401 AM CDT, a strong thunderstorm was located 4 miles northeast of
Manitou. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3458 9906 3464 9886 3436 9868 3427 9898
TIME...MOT...LOC 0901Z 218DEG 2KT 3456 9894

MAD
Special weather statement, Jun 9, 4:05 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 AM CDT FRI JUN 9 2017

TXZ086-089-090930-
Wichita TX-Archer TX-
405 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Wichita and north
central Archer Counties Until 430 AM CDT...

AT 401 AM CDT, a strong thunderstorm was located 4 miles southwest of
Iowa Park, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3379 9869 3390 9886 3408 9876 3391 9850
TIME...MOT...LOC 0901Z 240DEG 7KT 3391 9872

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:33 PM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Tillman, Washita57 min
Jun 9, 12:03 AM CDTSevere Thunderstorm WarningOUNWashita20 min
Jun 9, 12:27 AM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Washita63 min
Jun 9, 12:44 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 9, 1:14 AM CDTFlash Flood WarningOUNCuster, Washita3 hr
Jun 9, 1:19 AM CDTAreal Flood AdvisoryOUNComanche116 min
Jun 9, 1:29 AM CDTSpecial Weather StatementOUNComanche, Cotton, Kiowa61 min
Jun 9, 1:49 AM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jun 9, 2:05 AM CDTAreal Flood AdvisoryOUNComanche, Kiowa3 hr
Jun 9, 2:39 AM CDTSpecial Weather StatementOUNGreer36 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningOUNKiowa, Tillman52 min
Jun 9, 3:14 AM CDTSpecial Weather StatementOUNJackson31 min
Jun 9, 3:37 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman53 min
Jun 9, 3:50 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jun 9, 4:00 AM CDTFlash Flood WarningOUNCotton, Tillman3 hr
Jun 9, 4:04 AM CDTSpecial Weather StatementOUNTillman26 min
Jun 9, 2:14 AM CDTSpecial Weather StatementOUNWichita31 min
Jun 9, 4:05 AM CDTSpecial Weather StatementOUNWichita25 min
Jun 9, 4:33 AM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Jun 9, 4:58 AM CDTFlash Flood WarningOUNWichita3 hr
Jun 9, 5:15 AM CDTSpecial Weather StatementOUNWilbarger30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.